Alert archive / Florida / Coastal Flood Statements in 2019
Coastal Flood Statement 2, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Aug 2, 2019, 4:02 AM EDT for Monroe County, Florida. It took effect at Aug 2, 2019, 10:00 AM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2019, 4:02 AM EDT (08:02 UTC)
- In effect from
- Aug 2, 2019, 10:00 AM EDT
- Expired
- Aug 2, 2019, 2:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 8.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837 WHUS42 KKEY 020802 CFWKEY Coastal Hazard Message National Weather Service Key West FL 402 AM EDT Fri Aug 2 2019 FLZ078-021800- /O.NEW.KKEY.CF.S.0002.190802T1400Z-190802T1800Z/ Monroe Lower Keys- 402 AM EDT Fri Aug 2 2019 ...MINOR COASTAL FLOODING EXPECTED ACROSS LOW-LYING AREAS THIS MORNING INTO THIS AFTERNOON... * COASTAL FLOODING...Water levels are expected to run about three quarters to one foot above the predicted tides this morning into this afternoon. Minor saltwater flooding of low-lying areas and streets is expected to occur during this period. * TIMING...Water levels will peak near the time of high tide late this morning, although timing will vary based on location. * IMPACTS...Saltwater flooding of low-elevation streets, yards, docks, and seawalls is likely. Some storm drains will back up and overflow as well. Motorists should remember, persistent puddles around the times of high tide are most likely saltwater. $$ Jacobson
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Aug 1, 10:23 PM EDT, 5 hours 39 minutes earlier.
Area forecast discussion, Aug 1, 10:23 PM EDT, 5 hours 39 minutes before
Area Forecast Discussion National Weather Service Key West FL 1023 PM EDT Thu Aug 1 2019 .DISCUSSION... Well above normal shower and thunderstorm coverage will continue through Saturday, then diminish on Sunday. Normal coverage is expected from Monday through next Thursday. .SHORT TERM... The axis of a tropical wave was analyzed this evening along 83W. The 00z KEY sounding observed a record-breaking (for the date) Precipitable Water value of 2.53", indicating deep tropical moisture. The 00z MFL sounding PW value of 2.07" is near the 80th percentile for this date. So the abundance of shower and thunderstorm activity this evening is not surprising. This most concentrated area of thunderstorms originated from afternoon convection which emerged off the north coast of Cuba. This area continues to spread north through the Straits of Florida, with radar showing numerous outflow boundaries upon which to focus additional convection. The last few runs of the HRRR have been showing numerous showers and thunderstorms for the Lower and Middle Keys during the late evening and overnight hours, eventually reaching the Upper Keys in the hours before sunrise. Have given PoPs a slight nudge upward from 60 to 70 percent for the rest of tonight. The tropical wave will lift northward into the far eastern Gulf on Friday. The 12z and 18z GFS ensemble means shows a bullseye of negative MSLP anomalies near the Dry Tortugas at sunrise Friday, lifting north to near Tampa Bay by mid-day Saturday. Over the Keys, this movement will support a deepening and strengthening of southerly flow through at least Friday night. PW values will remain well over 2", and numerous outflow boundaries will act to focus convection. With southerly flow peaking on Friday night, this should also spread PM Cuban convection north across the Straits, possibly reaching the Keys later Friday night. Surface pressures rise modestly over the Keys later Saturday, with the more unsettled weather starting to lift off to our north. On Sunday, the subtropical ridge axis over the Atlantic will start to expand across the Keys and South Florida. The air mass will remain quite moist, but this evolution of the pattern should provide a transition day during which our shower and thunderstorm coverage starts to diminish back in the direction of climatology. As we move from July into August, the climatological 12-hour PoP at Key West rises from near 25 percent to near 30 percent. && .MARINE... The main risk to mariners through at least Saturday will be an abundance of showers and thunderstorms. Therefore, winds will ultimately be gusty and erratic at times under the influence of numerous convective outflow boundaries. In the broader picture, prevailing moderate easterly breezes this evening will become more southerly on Friday and Friday night, as a weak low center drifts north from near the Dry Tortugas on Friday morning to near Tampa Bay by mid-day Saturday. Ridging will reestablish itself across the Florida Peninsula through the first half of next week, resulting in a return to gentle east to southeast breezes and scattered convection. && .COASTAL FLOODING... Tides have been running higher than normal over the past couple of days, with anomalies around 3/4 of a foot above the astronomical predictions. Thursday morning's higher high tide topped at 3.03 ft at 10:48 am at the Key West Tide Gauge. In addition, a Key West meteorologist observed a number of low lying streets and parking lots under water around that time. Coastal Flood Statements will likely be required daily through at least Saturday and possibly Sunday, with the peaks occurring during high tide from the late morning into early afternoon. && .AVIATION... VFR conditions will prevail at both EYW and MTH terminals. Sub VFR conditions may occur for brief periods during the night and early morning hours as scattered showers and isolated thunderstorms move through the area. Winds east to east southeast at 10 knots. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...Haner Aviation/Nowcasts....SDR Data Collection......DR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 1, 5:00 AM EDT, 23 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 500 AM EDT Thu Aug 1 2019 FLZ076>078-GMZ031>035-042>044-052>055-072>075-020900- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 500 AM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Isolated to scattered thunderstorms, a few of which may be strong are possible along the Florida Keys and the surrounding coastal waters. The primary thunderstorm hazards will be cloud to surface lightning strikes and strong gusty winds near 40 mph or higher in some cells. In addition, locally heavy rainfall is likely along the Florida Keys. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY For Friday and Friday night, Isolated to scattered thunderstorms, a few of which may be strong, are anticipated along the Florida Keys and the surrounding coastal waters. The primary thunderstorm hazards will be cloud to surface lightning strikes and strong gusty winds near 40 mph or higher in some cells. In addition, locally heavy rainfall is likely along the Florida Keys during this period. Beginning Saturday, isolated thunderstorms are anticipated along the island chain and the surrounding coastal waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. APA
In the hours before
Local storm report, Aug 1, 11:53 PM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1153 PM EDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM MARINE TSTM WIND 4 SE TEATABLE KEY 24.86N 80.62W
08/01/2019 M41 MPH GMZ042 FL MESONET
A WIND GUST OF 36 KTS, OR 41 MPH, WAS RECORDED BY THE
WEATHERFLOW MESONET SITE AT ALLIGATOR REEF LIGHT.
&&
ROSSLocal storm report, Aug 2, 1:37 AM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
137 AM EDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 AM MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.22N 80.21W
08/02/2019 M43.00 MPH GMZ042 FL MESONET
A WIND GUST OF 37 KTS, OR 43 MPH, WAS RECORDED BY THE
WEATHERFLOW MESONET SITE AT CARYSFORT REEF LIGHT.
&&
ROSSThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:52 PM EDT | Special Marine Warning | KEY | 23 min | |
| Aug 1, 11:09 PM EDT | Special Marine Warning | KEY | 28 min | |
| Aug 1, 11:38 PM EDT | Special Marine Warning | KEY | 32 min | |
| Aug 1, 11:52 PM EDT | Special Marine Warning | KEY | 53 min | |
| Aug 2, 12:38 AM EDT | Special Marine Warning | KEY | 52 min | |
| Aug 2, 1:24 AM EDT | Special Marine Warning | KEY | 36 min | |
| Aug 2, 10:39 AM EDT | Special Marine Warning | KEY | 24 min | |
| Aug 2, 3:47 PM EDT | Special Marine Warning | KEY | 28 min |
Nearby
Coastal Flood Statements in Florida, 2019Every coastal flood statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.